Some people are combining the latest COVID booster with this year’s flu shot.
It’s perfectly safe to get both shots at the same visit, but you may have mild side effects.
Even those who reported unpleasant reactions to the shots said they felt better within a day or two.
Fearing the possibility of another COVID-19 surge this winter, Crystal Ros decided it was time to get her second booster shot in early October.
Ros, a woman in her 40s, told Insider that she had previously received three doses of Pfizer’s COVID vaccine: the recommended two-shot regimen followed by a booster. With a new booster available and tailored to recent variants, she decided to get Moderna’s bivalent shot in hopes of broadening her protection against the virus.
Initially, Ros had planned to wait to get her flu shot a few weeks later. But when an elderly man at the clinic asked for both the COVID booster and flu vaccine, she decided to do the same.
“Even though he was in his seventies, he clearly was not concerned at all about getting both vaccines at the same time. Then I realized that I am 30 years younger than him, so why should I worry if he isn’t?”
A few hours after her shots, Ros said she felt “a little slower mentally.” Her arms were slightly tender the following morning, and she “took it easy” for most of that day. But when she woke up on day two after her shot, she said she felt completely normal — even “wonderful.”
While Ros came away from her experience feeling fine, others who doubled up on their winter vaccines told Insider they had more severe side effects, including fever, headache, and nausea.
In clinical trials, the most commonly reported side effects for the latest COVID-19 boosters included sore arms, fatigue, and headache, according to data from Moderna and Pfizer trials.
But people who opt to get a flu shot and COVID booster at the same visit may be slightly more likely to experience unpleasant but temporary reactions, based on a CDC analysis of self-reports from those who got boosters last year.
Some people reported feeling nauseous after their shots
For Deonys de Cardenas, getting both the bivalent booster and the flu shot was followed by a day of “pure hell.”
Just hours after her shots, she started feeling “weird,” with some minor aches and chills. She told Insider that she vomited in the middle of the night and woke up feeling even worse.
“It felt like someone beat the hell out of me from the inside out,” she said. “Every muscle was sore. I was freezing and nauseous.”
De Cardenas said even the thought of eating made her want to throw up, and she felt like she couldn’t get warm enough. She said she started feeling better the next day but still had a headache, and was finally better two days after her shots.
Several other people told Insider they experienced headaches and nausea after their flu shots and bivalent boosters, even though they hadn’t had the same side effects after previous doses of COVID vaccines.
“I anticipated some malaise and arm pain but the headache and nausea were new compared to other boosters,” Michael Bowling wrote in an email to Insider.
He added that his side effects went away within 24 hours, and that he was happy to have gotten both shots despite the temporary reaction.
The flu shot and bivalent booster packed a punch for some people
Lyn Craven told Insider that she had “little to no reaction” to her latest booster and flu shot, which she scheduled a week apart. Her husband was not so lucky.
Craven said her husband got both the annual flu shot and the bivalent booster on the same day, just like he did last year.
“He was down and out for 24 hours,” she wrote in an email. “Not bad as reactions go, I suppose, but considering he had never had a reaction to any of the shots before (including getting flu and booster together last time) it was a surprise.”
The bivalent booster, tailored to recently circulating Omicron variants as well as an earlier version of the virus, packed a surprising punch for some recipients who doubled up on their shots this year.
Elizabeth Kehle told Insider that she had a low-grade fever and some body aches in the middle of the night after she got her flu shot and booster. Having gotten both shots at the same time last year without any side effects, she was surprised by her reaction this time around.
“Even had I known how it was going to affect me, I would still get the shots,” she said.
Read the original article on Business Insider